Know the benefits – and dangers – of over-the-counter medicines
By Hayden Kuhn
It’s four days into one of your worst colds ever, and you’ve got another one of those piercing headaches that just won’t quit. The Dayquil you’ve been taking has suppressed the coughing and congestion, but your head’s still pounding. So you pop a couple more extra strength Tylenol, the same dose you’ve been taking like clockwork all week. As bedtime nears, determined to get a good night’s rest and back to work, you take two of those store-brand sleep aid capsules you found in the medicine cabinet.
Three hours later, after waking up with severe abdominal pain and a violent bout of vomiting, you’re in the Emergency Room being treated for acute liver failure, caused by acetaminophen overdose.
You’ve just learned a frightening, all too common lesson about the dangers of not paying full attention to the active ingredients of everyday over-the-counter or OTC medicines. In a scenario that plays out every day across this country, it turns out each of the three OTC drugs you were taking contained various levels of acetaminophen, and the combined volume was toxic. Overdosing on acetaminophen, found in more than 600 OTC and prescription medicines, is the leading cause of acute liver failure in the U.S. About 60,000 people a year are hospitalized for acetaminophen overdose complications. Most patients fully recover without serious liver damage, though more than 1,500 Americans reportedly have died after taking too much of the drug.
Acetaminophen isn’t alone among OTC medicines which, though safe and effective when taken as directed, can be dangerous if not properly used. The misuse of OTC medicines overall results in nearly 200,000 hospitalizations nationally each year.
The second type of OTC pain relievers of greatest concern are non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen-based Advil and Motrin and naproxen-based Aleve and Naprosyn. NSAIDs are used to ease fever, minor aches and pains, colds, sinus pressure and allergies. They inhibit an enzyme associated with those symptoms. But because this enzyme is also used in other systems of the body, high doses of NSAIDs can actually cause too much inhibition, leading to stomach bleeding, kidney injury or heart attack. The risk is low for people who use it occasionally, but increases exponentially for people over 60 who are taking prescription drugs for other conditions. If you’re on blood thinners, steroids, diuretics, blood pressure pills or any other prescription meds, the interaction with NSAIDs could be problematic, so it important to consult with your doctor before using them.
The booming popularity of OTC drugs is fueling the problem. More than 700 products sold OTC today use ingredients or dosage strengths available only by prescription 30 years ago. That’s good news for consumers seeking convenient, effective relief for common aches and pains. But if they’re not taken as directed, particularly in combination with other drugs, the results could be toxic.
Some strong suggestions on how to avoid such dangers:
Hayden Kuhn, PharmD, RPh, is a pharmacist at Berkshire Community Pharmacy at Berkshire Medical Center.